Antidepressants and Male Fertility

Mon, Jan 16, 2012

Antidepressants and Male Fertility

In 2011, the CDC reported that at least 11% of Americans are on antidepressant medications, of which SSRIs (selective serotonin reuptake inhibitors) are the most common type.  SSRIs are famous for having sexual side effects such as decreased desire, erectile dysfunction, delayed ejaculation, and inability to achieve orgasm.  Not as frequently talked about, however, is the negative effect that SSRIs have on sperm quantity and quality.

In the last 20 years, SSRIs have become the first choice of treatment for depression as well as anxiety, panic, and OCD.  And they are prescribed not only by psychiatrists, but also by Family Medicine Practitioners, Internists, Cardiologists, Gynecologists, and Neurologists.  Although transient GI side effects such as nausea and soft stools are very common, as are the longer term side effects of insomnia, fatigue, and constipation, the benefits of treatment usually outweigh the risk of these side effects.

In many cases, these medications are extremely necessary and I am certainly not recommending that people stop taking their medications.  Nor am I recommending that a person go without proper treatment that they may need simply because of side effects.  What I am recommending is that people understand the effects of medications so that they can plan around it.  Such is the case for men taking SSRIs who might be planning on conceiving with their partner.

It has been shown that SSRIs can significantly lower levels of testosterone and estrogen after just 5 weeks of taking the medications.  Other studies have demonstrated a decrease in sperm motility and viability during treatment with SSRIs that started to improve within a few weeks of stopping the medication.  But a new study recently demonstrated actual changes in a man’s sperm after being treated with an SSRI after 3 months.  Specifically, researchers found that concentration (amount), motility (ability to move properly), and morphology (normal shape) all fell more than 50% at the end of the three month period, and these effects were seen in 100% of the men treated.  This is considered a significant decrease that could place some men into the ‘infertile’ range.

Although small changes appeared after the first month of treatment, it wasn’t until after the third month that the numbers really started to drop.  Researchers note that this would be a logical finding since sperm production takes about 64 days, therefore sperm changes would be most evident after the two and a half month mark.  What is worrisome to me is that in questioning other colleagues of mine, it does not seem that these side effects are common knowledge, yet these medications are continued to be prescribed in increasing quantities.  Now SSRIs are also being used to help some men overcome premature ejaculation with good results.  As the use of these medications continues to increase, a serious discussion about side effects needs to take place, especially in men planning on starting a family so that they can plan accordingly if they should have any difficulty conceiving.

Topic: , ,
Category: Sex & Sexuality

7 Responses to “Antidepressants and Male Fertility”

  1. eammon Says:

    Doctor, Do you think there is also a connection between male infertilty and male sexual desire? To be more specific, if a man knows he is sterile, can it affect the way he desires sexual relations? I ask because I found out early in marriage that I was sterile due to a botched surgery as a child. I think my self esteem and being has suffered because of it. Lack of bedroom confidence, ED and other matters seem to be the norm anymore with me. I have been seeing and still seeing a psychologist about this and many other issues. Do you have any thoughts about this? I find it amazing the effect sexual issues have on the body and vice versa. It sort of “feeds off itself”
    Thanks

  2. Madeleine Castellanos Says:

    @eammon – Yes, the mind and body are always responding to what is happening in the other. Ed is often caused by anxiety, and sexual desire can be impacted by many different psychological issues. For example, if a man views his fertility as as a defining part of his “manhood”, being sterile or infertile may very well affect his level of sexual desire. For other men, being infertile may have no impact. However, if being sterile/infertile is a result of abnormally low testosterone or another biological process, it will affect sexual desire because of the testosterone. There are many factors that contribute to our sexual health, balance, and functioning. That is why I do the job that I do.

  3. Mark Schahczenski Says:

    Thank you Do much
    I did not know that my sexual and fertility frustrations could be caused by my medication. I was depressed due to fear of sexual intimacy. The medications are increasing my fears. I have found myself in a cascade of low self esteem issues.

  4. Joe Says:

    I have Reflex Sympathetic Distrophy. I take anti depressants and morphine daily for the last 15 years. I also get testosterone injections bi weekly. I have been having trouble orgasming for a while now. I am not able to stop my mess. Any helpful suggestions to help me finish with a orgasm?
    Sincerely,
    Desperate in Ohio

  5. Madeleine Castellanos Says:

    Joe, You haven’t mentioned where anatomically the RSD affects you, but the medications that you take can severely curtail your ability to reach orgasm. Antidepressants, especially the SSRIs can delay orgasm or even make it impossible for some to reach. But worse than that, morphine and other opioids can dampen your brain’s functioning and also make it difficult, if not impossible, to reach orgasm. Chronic use of opioids also decreases your natural testosterone, but so does exogenous testosterone replacement because of the pituitary’s negative feedback loop. Have you spoken to your MD’s about the sexual dysfunction so that they can try tweaking your meds and try to improve this? Wellbutrin as an antidepressant usually has the least sexual side effects. But the opioids cause a serious problem. Do you have other options for pain? Reducing opioids after 15 years is VERY difficult for most people.

  6. Darren Says:

    Hello, I have been taking Pristiq for one year. I understand that it is a relatively new SSRI and has been good with side effects for many. I experience some side effects, but these are minimal and I can deal with them. My wife is wanting to have another child and we have been trying for a few years now. Although she is 44, we have been pregnant once about two years ago and we have three other children. She believes that the pristiq is causing me to be infertile.

    I have not found any other evidence or any other person’s experience that this has been a side effect of taking pristiq.

    What are your thoughts?

  7. Madeleine Castellanos Says:

    Darren – Pristiq does have some serotonin reuptake inhibition, and we know that SSRIs can affect sperm motility. It is possible to have as much as a 50% change in normal sperm when taking an SSRI, and by association, maybe also SNRIs. It is very likely, however, is that she is not ovulating regularly given her age. Fertility in women significantly decreases after 38 and almost gone by 45. Has she consulted her gynecologist? They can check her FSH and LH levels as well as her Estrogen (Estradiol) level and Progesterone (on day 21 of her cycle) to get a good idea if she is ovulating or not. Most women approaching 45 are unable to get pregnant, even with IVF (in vitro fertilization) so many have to use a donor egg if they want to get pregnant.

Leave a Reply